Tennessee, 2017

Damaging Winds in Tennessee, November 7, 2017

November 7, 2017 · NWS MRX · 2 events in 1 county or zone

Isolated thunderstorms generated wind damage in a weakly unstable environment in Eastern Tennessee ahead of a slow moving cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated thunderstorms generated wind damage in a weakly unstable environment in Eastern Tennessee ahead of a slow moving cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 7, 6:22 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Nov 7, 6:22 AM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
622 AM EST Tue Nov 7 2017

.AVIATION...Will remain in an active weather pattern through the TAF
period.  Scattered showers with some embedded thunder will continue
to move across the Southern Appalachian Region this morning and
afternoon. Any shower that moves across a TAF site can expect to
generate occasional MVFR conditions with low CIGs and reduced VIS.
May see a brief break in the shower activity late morning into early
afternoon but timing of this difficult and will keep VCSH/TS through
much of the morning and afternoon hours.  Then, another round of
scattered showers is expected late tonight.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

mjb
Hazardous weather outlook, Nov 7, 4:04 AM EST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
404 AM EST Tue Nov 7 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-080915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
404 AM EST Tue Nov 7 2017 /304 AM CST Tue Nov 7 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.
However, ongoing showers and thunderstorms may generate areas
heavy rainfall and create localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Northeast Alabama radar (KHTX), 135 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McMinn

When
November 7, 9:30 AM EST
Where
McMinn County, Riceville
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.380, -84.700

Several trees were reported down along county road 100. Additionally, a resident was injured when a single wide mobile home was blown off of its foundation on the county road 100.

Thunderstorm Wind, McMinn

When
November 7, 9:30 AM EST
Where
McMinn County, 0.56 mi E of Old Englewood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.420, -84.490

A few trees and power lines were reported down near county road 561 and Pine Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729302, 729303.